Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 7:57 PM MDT for Silver Bow County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 7:57 PM MDT (01:57 UTC)
- Expired
- Jul 23, 2014, 8:33 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 165 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:07 PM MDT | HAIL 1 | 1 Wnw Butte, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
389
WUUS55 KMSO 240157
SVRMSO
MTC093-240245-
/O.NEW.KMSO.SV.W.0004.140724T0157Z-140724T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 845 PM MDT.
* AT 748 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED 7 MILES SOUTH OF BUTTE...AND WAS MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...BUTTE...JANNEY...NEWCOMB...NISSLER AND
WALKERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4577 11258 4588 11277 4615 11252 4608 11245
4605 11246 4603 11243 4591 11240
TIME...MOT...LOC 0156Z 217DEG 23KT 4594 11254
$$
DICKERSON2 follow-up statements
149
WWUS55 KMSO 240210
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT WED JUL 23 2014
MTC093-240245-
/O.CON.KMSO.SV.W.0004.000000T0000Z-140724T0245Z/
SILVER BOW MT-
810 PM MDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN SILVER BOW COUNTY...
* AT 808 PM MDT...TRAINED WEATHER SPOTTERS NEAR ST. MARY'S HOSPITAL
REPORTED A SEVERE THUNDERSTORM PRODUCING HAIL UP TO ONE INCH IN
DIAMETER. THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT NEAR
BUTTE...AND WAS MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4592 11243 4602 11264 4615 11252 4608 11245
4605 11246 4603 11243 4594 11241
TIME...MOT...LOC 0209Z 217DEG 29KT 4604 11245
$$
DICKERSON341
WWUS55 KMSO 240233
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
833 PM MDT WED JUL 23 2014
MTC093-240242-
/O.CAN.KMSO.SV.W.0004.000000T0000Z-140724T0245Z/
SILVER BOW MT-
833 PM MDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SILVER BOW COUNTY
IS CANCELLED...
THE STORM HAS MOVED ACROSS THE DIVIDE AND IS NO LONGER A THREAT TO
BUTTE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM
MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN
MONTANA.
LAT...LON 4592 11243 4602 11264 4615 11252 4608 11245
4605 11246 4603 11243 4594 11241
TIME...MOT...LOC 0232Z 217DEG 29KT 4619 11229
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Missoula MT 308 PM MDT Wed Jul 23 2014 .DISCUSSION... Complicated forecast picture next 24 hours for the Northern Rockies with several threats on the horizon. The first threat is convection late this afternoon and into the overnight hours. While the atmosphere is currently favorable for thunderstorm development, a mid-level cap has prevented anything thus far this afternoon. It appears we will break that cap soon, and thunderstorms are expected to generate across a good portion of Southwest Montana. Meanwhile, the potent upper-level support and associated cold front are still on tap to move into Western Montana by this evening. This should strengthen storms, allowing some to become strong while producing heavy rain, hail, and strong winds. There is still some uncertainty with the timing of the front, but the latest guidance suggests it will reach the Bitterroot and Mission Valleys around 9pm-midnight as it moves eastward. Behind the front, very gusty winds can be expected along with strong showers and thunderstorms. Another concern worth mentioning is flash flood potential over burn scars with cells capable of heavy rain. Windy conditions are expected to persist through Thursday, with the strongest winds over Northwest Montana and especially Glacier NP. This will combine with much cooler temperatures to create raw conditions for the backcountry. Area boaters should expect choppy conditions on Lakes in Western Montana, including Flathead Lake. Cannot rule out a few snowflakes over the peaks of Glacier NP, but nothing more than a dusting at the most. Showers and a few thunderstorms should diminish from south to north during the day. Friday will have a cool start for most locations. The current forecast is near record lows, but still a bit warmer most locations. The temperatures will be sensitive to winds, which may linger a bit longer and keep the temperatures up. Dry weather is on tap for Friday into the weekend with warming temperatures. A ridge of high pressure will build over the Northern Rockies later this week into next week. This ridge will cause temperatures to steadily warm to above normal readings by Sunday, as many locations will be back into the 90s. The models are hinting at some moisture moving into the area by early next week, which might cause some high-based thunderstorms during the afternoon/evening hours. && .AVIATION...Showers and thunderstorms are expected to initiate around by around 23z in North Central Idaho and Western Montana and intensify as they move to the northeast, affecting primarily KBTM but possibly KMSO as well. Meanwhile, an upper-level disturbance and surface cold front will be moving into N Central ID and Western MT from Washington state. This should increase thunderstorm chances at all terminals as the evening progresses and into the overnight hours. Gusty winds will be the main threat, with lightning strikes and hail also possible as well as brief visibility reductions due to rain. After the front passes, winds of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and KBTM into Thursday, with breezy winds though not as strong at KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 23, 6:57 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 657 PM MDT WED JUL 23 2014 MTZ001-002-240145- KOOTENAI/CABINET REGION-WEST GLACIER REGION- 657 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND EASTERN LINCOLN COUNTIES UNTIL 745 PM MDT... AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF LIBBY TO 8 MILES WEST OF WHITEFISH...AND MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OLNEY...RADNOR... STRYKER...TREGO AND FORTINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4885 11498 4857 11436 4818 11478 4834 11533 TIME...MOT...LOC 0057Z 210DEG 39KT 4855 11514 4850 11445
Local storm report, Jul 23, 7:08 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SSE TROY 48.45N 115.88W
07/23/2014 LINCOLN MT FIRE DEPT/RESCUE
POWERLINES DOWN FROM THUNDERSTORM OUTFLOW
WINDS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:28 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 NW SKALKAHO PASS 46.32N 113.90W
07/23/2014 E1.00 INCH RAVALLI MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:36 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 3 WSW TUSCOR 47.88N 115.75W
07/23/2014 SANDERS MT LAW ENFORCEMENT
REPORTS OF TREES DOWN NEAR MARTEN CREEK BAY
AREA.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jul 23, 7:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
756 PM MDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 SW NEWCOMB 45.90N 112.55W
07/23/2014 M1.00 INCH SILVER BOW MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:09 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 36 min |
| Jul 23, 6:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 47 min |
| Jul 23, 6:57 PM MDT | Special Weather Statement | MSO | Lincoln | 48 min |
| Jul 23, 7:43 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 23, 8:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Jul 23, 8:11 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 23 min |
| Jul 24, 5:25 AM MDT | Wind Advisory | MSO | Flathead, Lake, Lincoln, Sanders | 16 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.